Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 71, NWS Goodland, KS

June 11, 2011Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 11, 2011, 4:15 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2011, 4:15 PM MDT (22:15 UTC)
Expired
Jun 11, 2011, 5:15 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 79 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:35 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WUUS53 KGLD 112215
SVRGLD
COC017-063-112315-
/O.NEW.KGLD.SV.W.0071.110611T2215Z-110611T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 515 PM MDT

* AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES NORTHWEST OF FIRSTVIEW...AND WAS MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STRATTON...BETHUNE AND BURLINGTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 413 AND 437.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.


&&

LAT...LON 3902 10289 3957 10259 3957 10253 3944 10218
      3887 10252
TIME...MOT...LOC 2215Z 209DEG 24KT 3905 10266
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
1 follow-up statement
511 
WWUS53 KGLD 112251
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT SAT JUN 11 2011

COC017-112301-
/O.CAN.KGLD.SV.W.0071.000000T0000Z-110611T2315Z/
CHEYENNE CO-
451 PM MDT SAT JUN 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHEYENNE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3930 10260 3956 10252 3944 10218 3924 10232
TIME...MOT...LOC 2251Z 209DEG 24KT 3939 10238
$$

COC063-112315-
/O.CON.KGLD.SV.W.0071.000000T0000Z-110611T2315Z/
KIT CARSON CO-
451 PM MDT SAT JUN 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KIT
CARSON COUNTY UNTIL 515 PM MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
NORTH OF BETHUNE...AND WAS MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN KIT CARSON COUNTY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 424 AND 436.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 187 AND 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3930 10260 3956 10252 3944 10218 3924 10232
TIME...MOT...LOC 2251Z 209DEG 24KT 3939 10238
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:40 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 11, 2:40 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT SAT JUN 11 2011

.DISCUSSION...
240 PM MDT SAT JUN 11 2011

FORECAST PROBLEM WILL BE WHAT LOOKS TO BE AN ACTIVE AND WET PATTERN
THROUGH MOST IF NOT ALL THE UPCOMING PERIOD. SATELLITE SHOWING AN
ACTIVE AND PROGRESSIVE WAVE TRAIN FROM THE CENTRAL PACIFIC INTO THE
ATLANTIC. MODELS INITIALIZED FINE AT MID AND UPPER LEVELS. THE FRONT
TENDED TO BE FURTHER SOUTH THAN THE MODELS SHOWED. THE NAM WAS
CLOSEST TO THIS. MODELS TENDED TO BE A LITTLE TOO COOL OVER THE
AREA.

TONIGHT...COULD MAKE A CASE FOR A COUPLED JET STRUCTURE ACROSS THE
FORECAST AREA THROUGH THE NIGHT. AT THE VERY LEAST WILL HAVE A LEFT
FRONT QUADRANT AROUND. SHORTWAVE TROUGH SEEN ON SATELLITE MOVING
TOWARD THE AREA FROM THE SOUTHWEST. AT THIS TIME MAIN FRONT LOOKS TO
BE WELL SOUTH OF THE AREA. SURFACE ANALYSIS A SUBTLE BOUNDARY/SURFACE
CONVERGENCE NEAR THE SOUTH AND SOUTHWEST PORTION OF THE FORECAST
AREA. DECENT CU FIELD HAS DEVELOPED ALONG THE KANSAS AND COLORADO
BORDER JUST TO THE SOUTH AND SOUTHWEST OF US NEAR THAT CONVERGENCE.

MODELS ARE SHOWING TWO DIFFERENT QPF TRENDS. FIRST IS TO THE MAIN
MCS/PRECIP BULLSEYE FURTHER SOUTH. THEY ARE ALSO DEVELOPING A
SECONDARY BULLSEYE OVER THE NORTHWEST PORTION OF THE AREA. THE RUC
ARE SHOWING TWO DISTINCT PIECES OF THE SHORTWAVE. THE NAM IS
MIRRORING THE RUCS PV FIELD WITH THE RUC ALSO DOING THE SAME THING
WITH THE QPF FIELD. CONSIDERING THE CURRENT TRENDS AND DEVELOPMENT
WILL TREND TOWARD THOSE TWO DIFFERENT AREAS.

SUNDAY/SUNDAY NIGHT...MESOSCALE AFFECTS OF OVERNIGHT/EARLY MORNING
CONVECTION WILL HAVE A BIG IMPACT ON SUNDAY. IT LOOKS LIKE THE
STRONGEST MCS WILL BE TO OUR SOUTH WITH PROBABLY ENHANCE SOUTHEAST
TO EAST FLOW AT THE SURFACE. THIS WOULD KEEP THE AREA COOLER AND
MORE STABLE. WILL TREND THAT WAY IN THE TEMPERATURES. AT THIS TIME IT
LOOKS LIKE LINGERING PRECIPITATION WILL BE EAST OF THE AREA. SOME
INDICATIONS OF FOG DUE TO THE UPSLOPE AND INSERTED IN THE WEST
SECTION AT THIS TIME.

NOT CONSIDERING WHAT THE MESOSCALE DOES TO THE AFTERNOON AND EVENING
THUNDERSTORM CHANCES...LEFT FRONT QUADRANT STARTS AFFECTING THE
AREA...ESPECIALLY THE SOUTH...IN THE AFTERNOON INTO THE NIGHT...
ESPECIALLY OVER THE SOUTHWEST HALF. ALSO A DECENT SHORTWAVE TROUGH
BEGINS TO MOVE THROUGH THE AREA LATE IN THE AFTERNOON AND MOSTLY
DURING THE NIGHT. MODELS INDICATE THAT A WARM FRONT COMES NORTH AND
THEN THE COLD FRONT BEHIND IT LATER IN THE NIGHT. WILL THEREFORE
EXPAND THE POPS ACROSS THE ENTIRE AREA DURING THE NIGHT.

MONDAY/MONDAY NIGHT...IN SOME RESPECTS THE MID AND UPPER LEVEL LIFT
DURING THIS PERIOD WILL BE BETTER THAN TODAY. STRONG LEFT FRONT
QUADRANT AFFECTING THE AREA DURING THE AFTERNOON AND EVENING...
ESPECIALLY THE SOUTHERN HALF. WILL KEEP THE CURRENT SLIGHT CHANCE IN
THE FAR WEST IN THE AFTERNOON. THEN INCREASED POPS INTO THE LOW
CHANCE CATEGORY FOR THE NIGHT. CONSIDERING UPSLOPE WINDS BEHIND THE
BOUNDARY WITH POSSIBLE REINFORCEMENT FROM OVERNIGHT THUNDERSTORMS
COULD KEEP A LOT OF A CLOUD COVER AND COLDER AIR OVER THE AREA.
WILL TREND TOWARD THE COLDER TEMPERATURES.

TUESDAY/TUESDAY NIGHT...SHORTWAVE TROUGH AND LINGERING PRECIPITATION
DUE TO OVERNIGHT CONVECTION WILL BE POSSIBLE OVER SOUTHEAST HALF OF
THE AREA AND KEPT IN MORNING POPS THERE. LEFT FRONT QUADRANT OF A
NORTHWEST TO SOUTHEAST UPPER JET WILL AFFECT THE AREA FROM THE
AFTERNOON INTO THE OVERNIGHT HOURS. ANOTHER SHORTWAVE TROUGH MOVES
ACROSS THE AREAS DURING THE SAME TIME. WOULD HAVE LIKED TO HAVE
INCREASED POPS INTO THE CHANCE CATEGORY BUT THAT WOULD MAKE ME OUT
OF COLLABORATION WITH MY NEIGHBORS. PLUS MESOSCALE AFFECTS COULD
SIGNIFICANTLY CHANGE THE ENVIRONMENT. INCREASED POPS TO HIGH SLIGHT
CHANCE AT THIS TIME. SAME SCENARIO FOR THE WINDS AND TEMPERATURES
AGAIN WITH UPSLOPE WINDS POSSIBLY ENHANCED BY CONVECTIVE OUTFLOW.
WILL GO TOWARDS THE COOLER GUIDANCE ONCE AGAIN.

WEDNESDAY THROUGH SATURDAY...PROBLEMATIC FORECAST DURING THIS PERIOD.
IT DOES NOT MAKE IT ANY EASIER WITH MODEL DIFFERENCES IN HOW TO
HANDLE TO THE NEW UPPER TROUGH IN THE WEST. DETERMINISTIC PLUS
ENSEMBLE SUPPORT THE FURTHER WEST AND DEEPER GFS SOLUTION. THE ECMWF
IS FURTHER EAST AND MORE ROBUST IN PUSHING THE BOUNDARIES FURTHER
EAST. DESPITE THIS MODEL DATA SHOWING NUMEROUS SHORTWAVE TROUGHS...
UPPER JET SUPPORT...AND ELEVATED THUNDERSTORM SCENARIOS THROUGH THE
WHOLE FORECAST PERIOD. AND THIS IS NOT EVEN ACCOUNTING FOR ANY
MESOSCALE INFLUENCES IN THIS SETUP.

IT IS REALLY HARD TO PIN DOWN WHEN WE WILL NOT HAVE A CHANCE OF
THUNDERSTORMS. SO TENDED TO BROADBRUSH THUNDERSTORM CHANCES THROUGH
THE PERIOD. CONSIDERING THE POSSIBILITY OF UPSLOPE FLOW THROUGH A LOT
OF THE PERIOD AND PRESENCE OF CLOUD COVER IN THIS SETUP...TENDED TO
GO BELOW THE GUIDANCE FOR HIGH TEMPERATURES.

THANKS TO ALL WHO COLLABORATED.

BULLER
&&

.AVIATION...
1118 AM MDT SAT JUN 11 2011

FOR THE 18Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL THIS
AFTERNOON AT BOTH TAF SITES. SHOWERS AND THUNDERSTORMS WILL FORM
ACROSS EASTERN COLORADO THIS AFTERNOON AND SPREAD ACROSS REGION LATE
THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE.
SUB-VFR CONDITIONS MAY RESULT SHOULD A STRONGER STORM DIRECTLY
IMPACT EITHER TERMINAL. WITH LINGERING LOW LEVEL MOISTURE AND
BUILDING SUBSIDENCE BEHIND EXITING SHOWERS/THUNDERSTORMS AFTER
MIDNIGHT...MVFR AND IFR CIGS WILL BE POSSIBLE. HAVE INTRODUCED MVFR
CIGS FOR THE EARLY MORNING PERIOD AT BOTH TAF SITES...WITH
IMPROVEMENT OVER KGLD AFTER 16Z.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&
Hazardous weather outlook, Jun 11, 10:40 AM MDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SAT JUN 11 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT SAT JUN 11 2011 /1140 AM CDT SAT JUN 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WILL DEVELOP IN EASTERN COLORADO THIS
AFTERNOON AND MOVE ACROSS THE REMAINDER OF THE AREA THIS EVENING
AND OVERNIGHT TONIGHT. THE MAIN THREATS WITH THESE STORMS WILL BE
LARGE DESTRUCTIVE HAIL AND DAMAGING WINDS...THOUGH A FEW TORNADOES
CANT BE RULED OUT. DUE TO RELATIVELY SLOW STORM MOTIONS...HEAVY
RAINFALL WILL HAVE THE POTENTIAL TO LEAD TO FLASH FLOODING AT SOME
LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
CONFINED PRIMARILY TO EASTERN COLORADO. SEVERE WEATHER IS NOT
ANTICIPATED.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH MUCH OF NEXT WEEK.
WHILE SEVERE STORMS CANNOT BE RULED OUT...IT IS TOO EARLY TO
PINPOINT WHICH DAY OR AREA WILL HAVE THE GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED.

In the hours before

Special weather statement, Jun 11, 4:05 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT SAT JUN 11 2011

COZ091-092-112215-
CHEYENNE COUNTY-KIT CARSON COUNTY-
405 PM MDT SAT JUN 11 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 14 MILES NORTHWEST OF
FIRSTVIEW...MOVING NORTH AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3935 10279 3926 10238 3885 10252 3893 10293
TIME...MOT...LOC 2206Z 198DEG 27KT 3899 10269

JLUNDQUI

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:38 PM MDTSevere Thunderstorm WarningGLDCheyenne67 min
Jun 11, 4:05 PM MDTSpecial Weather StatementGLDKit Carson10 min
Jun 11, 4:33 PM MDTSevere Thunderstorm WarningGLDCheyenne57 min
Jun 11, 4:57 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma63 min
Jun 11, 5:40 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.